What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 10:48 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 28, 10:48 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1148 PM CDT Thu Apr 28 2022
.SHORT TERM...(This evening through Sunday night)
Issued at 311 PM CDT Thu Apr 28 2022
Main concern is convective trends with conditional significant
severe potential late Friday afternoon/early evening along/ahead
of the pre-frontal dry-line. In the meantime, chances for mainly
elevated convection exists later this evening and tonight, though
short term models depict various solutions. While convection
cannot be ruled out about anywhere this evening, will focus on
initial modest elevated moisture transport across the Flint Hills
into eastern Kansas. Then toward and after midnight a secondary
area of better moisture transport on the low level jet will
develop over south central Kansas before shifting into northeast
Kansas late in the night. Not expecting much precip after 12z
Friday morning through mid-afternoon as the warm sector looks
capped though weakening ahead of the dry-line. Strong southerly
gradient flow and some contribution from diurnal heating/mixing
should result in advisory type wind speeds/and or gusts along the
turnpike corridor, so a Wind Advisory will be issued with this
forecast cycle.
For late Friday afternoon/evening, conditional chances for
significant severe weather including all hazards will exist just
ahead of the dry-line. The short term models are showing their
usual biases with the NAM more bullish on instability, further
west with dry-line and weaker inhibition. The upper jet alignment
by early evening and stronger winds aloft from the GFS would
suggest a better significant supercell/tornado environment across
south central Kansas IF convection develops along the dry-line
before the cold frontal merger later in the evening. Allowing for
some sentiments of various model solutions to verify, stronger
forcing for ascent with the approaching upper trof may be enough
to overcome the weakening inhibition to allow a window for surface
based severe convection to initiate just ahead of the dry-line in
the 22z-01z time frame where 40-50 kts bulk shear vector normal
to the dry-line, 100-150 j/kg 0-3km cape and decent 0-2km shear
will be present. If not, it is likely the frontal forcing/merger
with the dry-line later in the evening will support linear type
convection which will pose a severe threat transitioning from
hail/wind to mainly wind at least through midnight or so as it
progresses from the I-135 corridor across the Flint Hills.
A drier and cooler regime will follow on Saturday as the upper
low deepens over the Upper Midwest. Some diurnally enhanced
stratocu could drift over portions of central and eastern Kansas
with gusty northwest winds diminishing late in the day. Dry
weather expected on Sunday with return southerly flow and slight
warming.
Darmofal
.LONG TERM...(Monday through Thursday)
Issued at 311 PM CDT Thu Apr 28 2022
Another upper low/trof moving across the western conus is progged
to move into the central Plains on Monday. Rather impressive
moisture return will yield a nice instability/shear combo for
possible strong to severe convective chances. The upper pattern
remains fairly progressive through the mid-week with another
upper low/trof venturing into the area by Wednesday or Thursday.
KED
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1137 PM CDT Thu Apr 28 2022
From 07Z through 12Z, CAMs are hinting at the development of
elevated showers and storms along and east of I-135. Coverage is
still in question, so VCTS was placed into SLN, ICT, and CNU TAFs
during portions of the early morning hours. Low-level wind shear
may also be a concern through 12Z as the low-level jet strengthens
this morning. MVFR cigs will also develop early this morning, but
should slowly lift and clear through the morning hours. After
daybreak, southerly winds will be on the increase with 40-knot
gusts possible during the afternoon hours. After 21Z, a chance for
severe storms will exist along and east of I-135 through the end
of the TAF period.
&&
.FIRE WEATHER...
Issued at 311 PM CDT Thu Apr 28 2022
A very high grassland fire danger is expected along and behind a
dry-line frontal passage Friday afternoon where strong and gusty
south to southwest winds will combine with lowering humidity
levels. Lowest humidity levels of 15 to 25 percent are expected
along and west of highway 14. Should the dry-line move a bit
faster eastward then these lower humidity values could be possible
as far east at the I-135 corridor in the late afternoon. Gusty
northwest winds will arrive on Saturday driving the grassland fire
danger into the very high category across portions of central
Kansas during the afternoon hours.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 64 88 54 73 / 30 30 60 0
Hutchinson 63 90 52 71 / 30 20 50 0
Newton 62 86 53 70 / 40 30 70 0
ElDorado 63 84 54 70 / 50 30 70 0
Winfield-KWLD 65 86 54 74 / 30 30 60 0
Russell 60 88 49 68 / 20 20 30 10
Great Bend 60 89 50 70 / 20 10 20 0
Salina 62 88 52 68 / 40 30 60 10
McPherson 62 88 52 69 / 40 20 60 10
Coffeyville 64 79 56 74 / 30 20 70 0
Chanute 62 79 55 72 / 40 20 70 10
Iola 61 78 54 71 / 40 20 70 10
Parsons-KPPF 64 79 56 73 / 30 20 70 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM to 7 PM CDT Friday for KSZ052-053-
068>070-083-092>094-098.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...JC
FIRE WEATHER...KED
Hazardous weather outlook, Apr 28, 2:51 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
351 PM CDT Thu Apr 28 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
351 PM CDT Thu Apr 28 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
A round or two of thunderstorms will be possible later this evening
and tonight. The strongest storms will be capable of ping pong ball
size hail and wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance for significant supercell thunderstorms late
Friday afternoon and early evening across portions of south central
Kansas and the Flint Hills. If storms form just ahead of a dry-line
front, they will be capable of producing baseball size hail,
damaging winds in excess of 70 mph and tornadoes. Whether storms
develop along the dry-line or not, thunderstorms will become likely
along the cold front which will overtake the dry-line across
southern Kansas late Friday evening and Friday night. This line of
storms will be capable of mainly quarter size hail and damaging
winds to 70 mph.
Very high grassland fire danger is expected on Friday afternoon for
locations west of the dry-line, which is expected to be near the
I-135 corridor by late afternoon, where strong and gusty south to
southwest winds and lower humidity will reside. Very high fire
danger is possible Saturday afternoon across central Kansas.
There is another chance for thunderstorms Sunday night through
Monday and again by Wednesday. Some of the storms on Monday could
become severe across southern Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Apr 28, 11:52 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
1252 AM CDT Fri Apr 29 2022
KSZ091-092-290645-
Harper KS-Sumner KS-
1252 AM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of eastern Harper and
west central Sumner Counties through 145 AM CDT...
At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm over
Anthony, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anthony, Argonia, Milan, Danville, Freeport and Runnymede.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3711 9808 3739 9795 3739 9787 3726 9766
3705 9794
TIME...MOT...LOC 0552Z 216DEG 17KT 3716 9798
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JAKUBSpecial weather statement, Apr 29, 12:29 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
129 AM CDT Fri Apr 29 2022
KSZ067-082-083-290730-
Reno KS-Sedgwick KS-Kingman KS-
129 AM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of southeastern Reno,
northwestern Sedgwick and northeastern Kingman Counties through 230
AM CDT...
At 128 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cheney, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheney, Colwich, Haven, Garden Plain, Mount Hope, Andale, Murdock,
Waterloo, Cheney Lake, Mt Vernon and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3760 9801 3800 9776 3796 9770 3791 9770
3791 9762 3782 9747 3751 9785
TIME...MOT...LOC 0628Z 220DEG 23KT 3763 9788
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JAKUBSpecial weather statement, Apr 29, 12:45 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
145 AM CDT Fri Apr 29 2022
KSZ083-092-290745-
Sumner KS-Sedgwick KS-
145 AM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of southwestern
Sedgwick and northwestern Sumner Counties through 245 AM CDT...
At 145 AM CDT, Doppler radar was tracking a strong thunderstorm near
Norwich, or 9 miles west of Conway Springs, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haysville, Goddard, Clearwater, Conway Springs, Viola and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3736 9781 3754 9781 3771 9760 3751 9733
3732 9775
TIME...MOT...LOC 0645Z 225DEG 19KT 3739 9782
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JAKUBSpecial weather statement, Apr 29, 1:30 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
230 AM CDT Fri Apr 29 2022
KSZ067-068-083-290830-
Reno KS-Harvey KS-Sedgwick KS-
230 AM CDT Fri Apr 29 2022
...Strong thunderstorms will impact portions of southeastern Reno,
northwestern Sedgwick and southwestern Harvey Counties through 330 AM
CDT...
At 230 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Haven to Garden Plain.
Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and up to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley Center, Maize, Colwich, Haven, Burrton, Garden Plain, Mount
Hope, Andale, Bentley, Cheney Lake and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3769 9781 3773 9781 3773 9785 3784 9794
3808 9775 3782 9738 3761 9774
TIME...MOT...LOC 0730Z 213DEG 19KT 3786 9787 3766 9769
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JAKUBSpecial weather statement, Apr 29, 1:36 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
236 AM CDT Fri Apr 29 2022
KSZ069-083-092-093-290830-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
236 AM CDT Fri Apr 29 2022
...Strong thunderstorms will impact portions of western Cowley,
southeastern Sedgwick, southwestern Butler and eastern Sumner
Counties through 330 AM CDT...
At 236 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Clearwater to 8 miles
southeast of Wellington. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and up to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Derby, Arkansas City, Winfield, Wellington, Mulvane, Rose Hill, Belle
Plaine, Oxford, Udall, Geuda Springs, Riverdale, Strother Field
Airport and Wellington Airport.
This includes Interstate 35 between Mile Markers 1 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3739 9758 3764 9710 3705 9685 3700 9722
3700 9735
TIME...MOT...LOC 0736Z 234DEG 24KT 3743 9745 3717 9730
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JAKUB